Skip to main content
Log in

Non-variational radial solutions to a singular elliptic Dirichlet problem on the disk with Leray potential

  • Published:
Journal of Fixed Point Theory and Applications Aims and scope Submit manuscript


We prove the existence of non-\(H^1_0(B_1(0))\) solutions of a class of singular elliptic problem in two dimensions.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others

Data availability statement

My manuscript has no associated data.


  1. Abdellaoui, B., Peral, I.: Some results for semilinear elliptic equations with critical potential. Proc. R. Soc. Edinb. 132, 1–24 (2002)

  2. Adimurthi, A.M.E.: An improved Hardy-Sobolev inequality in W\(^{1, p}\) and its application to Schrödinger operators. NoDEA Nonlinear Differ. Equ. Appl. 12, 243–263 (2005)

    Article  MATH  Google Scholar 

  3. Berestycki, H., Dias, J.P., Esteban, M.J., Figueira, M.: Eigenvalue problem for some nonlinear Wheeler-DeWitt operators. J. Math. Pures Appl. 72, 493–515 (1993)

    MathSciNet  MATH  Google Scholar 

  4. Brezis, H., Cabré, X.: Some simple nonlinear PDE’s without solutions. Boll. Unione Mat. Ital. 1, 223–262 (1998)

    MathSciNet  MATH  Google Scholar 

  5. Brezis, H., Vázquez, J.L.: Blow-up solutions of some nonlinear elliptic problems. Rev. Mat. Univ. Complut. Madr. 10, 443–469 (1997)

    MathSciNet  MATH  Google Scholar 

  6. Cabré, X., Martel, Y.Y.: Weak eigenfunctions for the linearization of extremal elliptic problems. J. Funct. Anal. 156, 30–56 (1998)

    Article  MathSciNet  MATH  Google Scholar 

  7. Caffarelli, L., Kohn, R., Nirenberg, L.: First order interpolation inequalities with weights. Compos. Math. 53, 259–275 (1984)

    MathSciNet  MATH  Google Scholar 

  8. Caldiroli, P., Musina, R.: On the existence of extremal functions for a weighted Sobolev embedding with critical exponent. Calc. Var. Part. Differ. Equ. 8, 365–387 (1999)

    Article  MathSciNet  MATH  Google Scholar 

  9. Caldiroli, P., Musina, R.: On a class of two-dimensional singular elliptic problems. Proc. R. Soc. Edinb. 131, 479–497 (2001)

    Article  MathSciNet  MATH  Google Scholar 

  10. Cartina, F., Wang, Z.: On the Caffarelli-Kohn-Nirenberg inequalities: iharp constants, existence (and nonexistence), and symmetry of extremal functions. Comm. Pure Appl. Math. 54, 229–258 (2001)

    Article  MathSciNet  Google Scholar 

  11. de Figueiredo, D.G., Miyagaki, O.H., Ruf, B.: Elliptic equation in \(\mathbb{R} ^2\) with nonlinearities in the critical growth range. Calc. Var. 3, 139–153 (1995)

    Article  MathSciNet  MATH  Google Scholar 

  12. Egnell, H.: Elliptic boundary value problems with singular coeffcients and critical nonlinearities. Indiana Univ. J. Math. 38, 235–251 (1989)

    Article  MathSciNet  MATH  Google Scholar 

  13. Frank, W., Land, D., Spector, R.: Singular potentials. Rev. Mod. Phys. 43, 36–98 (1971)

    Article  MathSciNet  Google Scholar 

  14. Garcia, J.P.A., Alonso, I.P.: Hardy inequalities and some critical elliptic and parabolic problems. J. Differ. Equ. 144, 441–476 (1998)

    Article  MathSciNet  MATH  Google Scholar 

  15. Ghoussoub, N., Moradifam, A.: Functional inequalities: new perspectives and new applications. American Mathematical Society, Providence (2013)

    MATH  Google Scholar 

  16. Gilbarg, D., Trudinger, N.S.: elliptic partial differential equations of second order. Springer, Cham (1983)

    MATH  Google Scholar 

  17. Leray, J.: Études de diverses équations intégrales non linéaires et de quelques problèmes que pose l’hydrodynamique. J. Math. Pure. Appl. 9, 1–82 (1933)

    MATH  Google Scholar 

  18. Moser, J.: A sharp form of an inequality by N. Trudinger. Ind. Univ. Math. J. 20, 1077–1092 (1971)

    Article  MathSciNet  MATH  Google Scholar 

  19. Peral, I.A., De Diego, F.S.: Elliptic and parabolic equations involving the Hardy-Leray potential. De Gruyter, Berlin (2021)

    Book  MATH  Google Scholar 

  20. Peral, I., Vazquez, J.L.: On the stability or instability of the singular solution of the semilinear heat equation with exponential reaction term. Arch. Ration. Mech. Anal. 129, 201–224 (1995)

    Article  MathSciNet  MATH  Google Scholar 

  21. Shen, Y.: Weak solutions of elliptic equations of second order with singular cofficients. Adv. Math. 7, 321–327 (1964). (in Chinese)

    Google Scholar 

  22. Shen, Y., Yao, Y., Chen, Z.: On a nonlinear elliptic problem with critical potential in \(\mathbb{R} ^2\). Sci. China Ser. A 47, 741–755 (2004)

    Article  MathSciNet  MATH  Google Scholar 

  23. Terracini, S.: On positive entire solutions to a class of equations with a singular coeffcient and critical exponent. Adv. Differ. Equ. 1, 241–264 (1996)

    MATH  Google Scholar 

  24. Trudinger, N.S.: On imbedding into Orlicz spaces and some applications. J. Math. Mech. 17, 473–484 (1967)

    MathSciNet  MATH  Google Scholar 

  25. Vázquez, J.L., Zuazua, E.: The Hardy inequality and the asymptotic behaviour of the heat equation with an inverse-square potential. J. Funct. Anal. 173, 103–153 (2000)

    Article  MathSciNet  MATH  Google Scholar 

  26. Zhang, G., Liu, S.: On a class of elliptic equation with critical potential and indefinite weights in \(\mathbb{R} ^2\). Acta Math. Sci. 28, 929–936 (2008)

    MathSciNet  MATH  Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to Yajing Zhang.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

This work is partially supported by NSF DMS-1008905, NNSFC (No.11871315) and NSF of Shanxi Province of China (No.201901D111021).



A remark for Shen’s inequality

Let \(\Omega \) be a bounded domain in \(\mathbb {R}^N(N\ge 3)\) with smooth boundary and \(0\in \Omega \). The classical Hardy inequality asserts that

$$\begin{aligned} \frac{(N-2)^2}{4}\int _\Omega \frac{u^2}{|x|^2}dx\le \int _\Omega |\nabla u|^2dx,\ \ \ \forall u\in H^1_0(\Omega ). \end{aligned}$$

This inequality and its various improvements are used in many contexts, see [2, 5, 6, 25] for more details. Brezis and Vázquez [5] obtained the following improved Hardy inequality

$$\begin{aligned} \lambda (\Omega )\int _\Omega u^2dx+\frac{(N-2)^2}{4}\int _\Omega \frac{u^2}{|x|^2}dx\le \int _\Omega |\nabla u|^2dx,\ \ \ \forall u\in H^1_0(\Omega ), \end{aligned}$$

where \(\lambda (\Omega )\) is given by

$$\begin{aligned} \lambda (\Omega )=z^2_0\left( \frac{\omega _N}{|\Omega |}\right) ^{\frac{2}{N}}, \end{aligned}$$

\(z_0\approx 2.4048\) is the first zero of the Bessel function \(J_0\), \(\omega _N\) and \(|\Omega |\) denote the volume of the unit ball and \(\Omega \), respectively. Now that we have the inequality (1.3), one may ask what is the analogy if \(N=2\). Shen et al. [22] suggested the following inequality: there exists \(\lambda _1\ge 0\) such that

$$\begin{aligned} \lambda _1\int _{B_1(0)} u^2dx+\frac{1}{4}\int _{B_1(0)} V(x)u^2dx\le \int _{B_1(0)}|\nabla u|^2dx,\ \ \ \forall u\in H^1_0(B_1(0)). \end{aligned}$$

We prove that

Theorem A.1

$$\begin{aligned} \lambda _1=\inf _{u\in \mathcal {U}}\int _{B_1(0)}\left( |\nabla u|^2-\frac{1}{4}V(x)u^2\right) dx=0, \end{aligned}$$


$$\begin{aligned} \mathcal {U}=\left\{ u\in H^1_0(B_1(0)\Big |\int _{B_1(0)} u^2dx=1\right\} . \end{aligned}$$


Define \(\hat{u}_\varepsilon : [0,1]\rightarrow \mathbb {R}\) as follows

$$\begin{aligned} \hat{u}_\varepsilon (r)=\left\{ \begin{array}{ll} \displaystyle \left( \ln \frac{1}{\varepsilon }\right) ^{\beta _1} \left( \ln \frac{1}{r}\right) ^{\frac{1}{2}-\beta _1}, &{}0<r<\varepsilon ,\\ \displaystyle \sqrt{\ln \frac{1}{r}},&{}\varepsilon<r<1-\varepsilon ,\\ \displaystyle \left( \ln \frac{1}{1-\varepsilon }\right) ^{-\beta _2} \left( \ln \frac{1}{r}\right) ^{\frac{1}{2}+\beta _2}, &{}1-\varepsilon <r\le 1, \end{array} \right. \end{aligned}$$


$$\begin{aligned} u_\varepsilon (x):=\hat{u}_\varepsilon (|x|),\ \ \ \forall x\in B_1(0). \end{aligned}$$

where \(\beta _1,\beta _2\in (0,1)\).

Direct computations yield that

$$\begin{aligned} (\hat{u}_\varepsilon )_r=\left\{ \begin{array}{ll} \displaystyle \left( \ln \frac{1}{\varepsilon }\right) ^{\beta _1}\left( \frac{1}{2}-\beta _1\right) \left( \ln \frac{1}{r}\right) ^{-\frac{1}{2}-\beta _1}\left( -\frac{1}{r}\right) , &{}0<r<\varepsilon ,\\ \displaystyle \frac{1}{2}\left( \sqrt{\ln \frac{1}{r}}\right) ^{-\frac{1}{2}}\left( -\frac{1}{r}\right) , &{}\varepsilon<r<1-\varepsilon ,\\ \displaystyle \left( \ln \frac{1}{1-\varepsilon }\right) ^{-\beta _2}\left( \frac{1}{2}+\beta _2\right) \left( \ln \frac{1}{r}\right) ^{-\frac{1}{2}+\beta _2}\left( -\frac{1}{r}\right) , &{}1-\varepsilon <r\le 1. \end{array} \right. \end{aligned}$$


$$\begin{aligned}{} & {} \int ^1_0\frac{\hat{u}_\varepsilon ^2}{r\ln ^2\frac{1}{r}}dr\nonumber \\{} & {} \quad =\int ^\varepsilon _0\left( \ln \frac{1}{\varepsilon }\right) ^{2\beta _1} \left( \ln \frac{1}{r}\right) ^{-1-2\beta _1}\frac{1}{r}dr +\int ^{1-\varepsilon }_\varepsilon \frac{1}{r}\left( \ln \frac{1}{r}\right) ^{-1}dr \nonumber \\{} & {} \qquad +\int ^1_{1-\varepsilon }\left( \ln \frac{1}{1-\varepsilon }\right) ^{-2\beta _2} \frac{1}{r}\left( \ln \frac{1}{r}\right) ^{-1+2\beta _2}dr\nonumber \\= & {} \frac{1}{2\beta _1}+\ln \frac{\ln \frac{1}{\varepsilon }}{\ln \frac{1}{1-\varepsilon }} +\frac{1}{2\beta _2}, \end{aligned}$$


$$\begin{aligned} \int ^\varepsilon _0r[(\hat{u}_\varepsilon )_r]^2dr= & {} \left( \ln \frac{1}{\varepsilon }\right) ^{2\beta _1} \left( \frac{1}{2}-\beta _1\right) ^2\frac{1}{2\beta _1} \left( \ln \frac{1}{r}\right) ^{-2\beta _1}\Big |^\varepsilon _0\nonumber \\ {}{} & {} =\frac{1}{2\beta _1} \left( \frac{1}{2}-\beta _1\right) ^2\end{aligned}$$
$$\begin{aligned} \int ^{1-\varepsilon }_\varepsilon r[(\hat{u}_\varepsilon )_r]^2dr= & {} -\frac{1}{4}\ln \ln \frac{1}{r}\Big |^{1-\varepsilon }_\varepsilon =\frac{1}{4}\ln \frac{\ln \frac{1}{\varepsilon }}{\ln \frac{1}{1-\varepsilon }},\end{aligned}$$
$$\begin{aligned} \int ^1_{1-\varepsilon }r[(\hat{u}_\varepsilon )_r]^2dr= & {} \left( \ln \frac{1}{1-\varepsilon }\right) ^{-2\beta _2}\left( \frac{1}{2}+\beta _2\right) ^2 \frac{-1}{2\beta _1} \left( \ln \frac{1}{r}\right) ^{2\beta _2}\Big |^1_{1-\varepsilon }\nonumber \\= & {} \frac{1}{2\beta _1} \left( \frac{1}{2}+\beta _2\right) ^2. \end{aligned}$$

By (A.1)-(A.4), we have

$$\begin{aligned} \int ^1_0\left[ r[(\hat{u}_\varepsilon )_r]^2-\frac{\hat{u}^2_\varepsilon }{4r\ln ^2\frac{1}{r}}\right] dr= \frac{\left( \frac{1}{2}-\beta _1\right) ^2}{2\beta _1} +\frac{\left( \frac{1}{2}+\beta _2\right) ^2}{2\beta _2} -\frac{1}{8\beta _1}-\frac{1}{8\beta _2} =\frac{\beta _1+\beta _2}{2} \end{aligned}$$


$$\begin{aligned} \int ^1_0r\hat{u}^2_\varepsilon dr= & {} \int ^\varepsilon _0\left( \ln \frac{1}{\varepsilon }\right) ^{2\beta _1}r \left( \ln \frac{1}{r}\right) ^{1-2\beta _1}dr+\int ^{1-\varepsilon }_\varepsilon r\ln \frac{1}{r}dr\nonumber \\{} & {} \quad +\int ^1_{1-\varepsilon }r\left( \ln \frac{1}{1-\varepsilon }\right) ^{-2\beta _2} \left( \ln \frac{1}{r}\right) ^{1+2\beta _2}dr\nonumber \\{} & {} =\frac{1}{4}+o(\varepsilon ). \end{aligned}$$

By (A.5) and (A.6), we get

$$\begin{aligned} \frac{\displaystyle \int _{B_1(0)}|\nabla u_\varepsilon |^2dx-\frac{1}{4}\int _{B_1(0)}V(x)u^2_\varepsilon dx}{\displaystyle \int _{B_1(0)}u^2_\varepsilon dx}= & {} \frac{\displaystyle \int ^1_0r(\hat{u}_\varepsilon )^2_rdr -\frac{1}{4}\int ^1_0\frac{\hat{u}^2_\varepsilon }{r\ln ^2\frac{1}{r}}dr}{\displaystyle \int ^1_0r\hat{u}^2_\varepsilon dr}\\= & {} \frac{\displaystyle \frac{1}{2}(\beta _1+\beta _2)}{\displaystyle \frac{1}{4}+o(\varepsilon )} \rightarrow 0\ \ \ \text {as}\ \beta _1,\beta _2\rightarrow 0. \end{aligned}$$

\(\square \)

Rights and permissions

Springer Nature or its licensor (e.g. a society or other partner) holds exclusive rights to this article under a publishing agreement with the author(s) or other rightsholder(s); author self-archiving of the accepted manuscript version of this article is solely governed by the terms of such publishing agreement and applicable law.

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Zhang, Y., Chen, X. Non-variational radial solutions to a singular elliptic Dirichlet problem on the disk with Leray potential. J. Fixed Point Theory Appl. 25, 18 (2023).

Download citation

  • Accepted:

  • Published:

  • DOI:


Mathematics Subject Classification